Home | | Clinical Dermatology | Drug eruptions Presentation: Some drugs and the reactions they can cause

Chapter: Clinical Dermatology: Drug eruptions

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Drug eruptions Presentation: Some drugs and the reactions they can cause

Experience helps here, together with a knowledge of the reactions most likely to be caused by individual drugs, and also of the most common causes of the various reaction patterns.

Presentation

Some drugs and the reactions they can cause

Experience helps here, together with a knowledge of the reactions most likely to be caused by individual drugs, and also of the most common causes of the vari-ous reaction patterns. Any unusual rash should be suspected of being a drug reaction, and approached along the lines listed in Table 22.2.


Antibiotics

Penicillins and sulphonamides are among the drugs most commonly causing allergic reactions. These are often morbilliform (Fig. 22.2), but urticaria and ery-thema multiforme are common too. Viral infections are often associated with exanthems, and many rashes are incorrectly blamed on an antibiotic when, in fact, the virus was responsible. 

Most patients with infec-tious mononucleosis develop a morbilliform rash if ampicillin is administered. Penicillin is a common cause of severe anaphylactic reactions, which can be life-threatening. Minocycline can accumulate in the tissues and produce a brown or grey colour in the mucosa, sun-exposed areas or at sites of inflamma-tion, as in the lesions of acne. Minocycline can rarely cause the hypersensitivity syndrome reaction, hepati-tis, worsen lupus erythematosus, or elicit a transient lupus-like syndrome.

Penicillamine

Like penicillin itself, this can cause morbilliform erup-tions or urticaria, but the drug has also been incrim-inated as a cause of haemorrhagic bullae at sites of trauma, of the extrusion of elastic tissue through the skin, and of pemphigus.

Oral contraceptives

Reactions to these are less common now that their hormonal content is small. The hair fall that may fol-low stopping the drug is like that seen after pregnancy (telogen effluvium;). Chloasma, hirsutism, ery-thema nodosum, acne and photosensitivity are other reactions.

Gold

This frequently causes rashes. Its side-effects range from pruritus to morbilliform eruptions, to curious papulosquamous eruptions such as pityriasis rosea or lichen planus. Erythroderma, erythema nodosum, hair fall and stomatitis may also be provoked by gold.

Steroids

Cutaneous side-effects from systemic steroids include a ruddy face, cutaneous atrophy, striae (Fig. 22.1), hirsutism, an acneiform eruption and a susceptibility to cutaneous infections, which may be atypical.


Anticonvulsants

There may be cross-reactivity between phenytoin, carbamazepine and phenobarbitol. Skin reactions are common and include erythematous, morbilliform, urticarial and purpuric rashes. Toxic epidermal necro-lysis, erythema multiforme, exfoliative dermatitis, the hypersensitivity syndrome reaction and a lupus erythematosus-like syndrome are rare. A phenytoin-induced pseudolymphoma syndrome has also been described in which fever and arthralgia are accom-panied by generalized lymphadenopathy and hepatos-plenomegaly and, sometimes, some of the above skin signs. Long-term treatment with phenytoin may cause gingival hyperplasia (Fig. 22.3) and coarsening of the features as a result of fibroblast proliferation.

Highly active antiretroviral drugs

The long-term use of highly active antiretroviral drugs (HAART) has been commonly associated with lipody-strophy, producing a gaunt facies with sunken cheeks.



Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.